Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

March 28, 20194 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2019, 6:28 PM CDT for 4 counties in Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Mar 28, 2019, 7:16 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS54 KMAF 282328
SVRMAF
TXC103-371-389-475-290030-
/O.NEW.KMAF.SV.W.0013.190328T2328Z-190329T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
628 PM CDT THU MAR 28 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Pecos County in southwestern Texas...
  Eastern Reeves County in southwestern Texas...
  Southeastern Ward County in western Texas...
  West central Crane County in western Texas...

* Until 730 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Pyote, or 13 miles southwest of Monahans, moving southeast at 5
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grandfalls, Imperial Reservoir and Royalty. 

This includes Interstate 20 between mile markers 70 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3137 10315 3155 10306 3151 10268 3124 10279
TIME...MOT...LOC 2328Z 304DEG 6KT 3144 10304 

HAIL...1.50IN
WIND...60MPH
 
$$
3 follow-up statements
866 
WWUS54 KMAF 282345
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT THU MAR 28 2019

TXC103-371-389-475-290030-
/O.CON.KMAF.SV.W.0013.000000T0000Z-190329T0030Z/
Pecos TX-Reeves TX-Ward TX-Crane TX-
645 PM CDT THU MAR 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL PECOS...EASTERN REEVES...SOUTHEASTERN WARD AND WEST
CENTRAL CRANE COUNTIES...

At 644 PM CDT, a severe thunderstorm was located 10 miles southeast
of Pyote, or 13 miles southwest of Monahans, moving southeast at 5
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grandfalls, Imperial Reservoir and Royalty. 

This includes Interstate 20 between mile markers 70 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3137 10315 3155 10306 3151 10268 3124 10279
TIME...MOT...LOC 2344Z 304DEG 6KT 3142 10301 

HAIL...1.00IN
WIND...60MPH
 
$$
858 
WWUS54 KMAF 290000
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT THU MAR 28 2019

TXC103-371-389-475-290030-
/O.CON.KMAF.SV.W.0013.000000T0000Z-190329T0030Z/
Pecos TX-Reeves TX-Ward TX-Crane TX-
700 PM CDT THU MAR 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL PECOS...EASTERN REEVES...SOUTHEASTERN WARD AND WEST
CENTRAL CRANE COUNTIES...

At 659 PM CDT, a severe thunderstorm was located 8 miles northwest of
Grandfalls, or 13 miles southwest of Monahans, moving southeast at 5
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grandfalls, Imperial Reservoir and Royalty. 

This includes Interstate 20 between mile markers 70 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3137 10315 3155 10306 3151 10268 3124 10279
TIME...MOT...LOC 2359Z 304DEG 6KT 3141 10298 

HAIL...1.00IN
WIND...60MPH
 
$$
593 
WWUS54 KMAF 290016
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT THU MAR 28 2019

TXC103-371-389-475-290026-
/O.CAN.KMAF.SV.W.0013.000000T0000Z-190329T0030Z/
Pecos TX-Reeves TX-Ward TX-Crane TX-
716 PM CDT THU MAR 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3137 10315 3155 10306 3151 10268 3124 10279
TIME...MOT...LOC 0011Z 304DEG 6KT 3139 10295 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:18 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 2:18 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
218 PM CDT Thu Mar 28 2019

.DISCUSSION...
Upper ridge remains over the area but a trough moving off the West
Coast will cross the Rockies and move onto the plains Friday.  As
the lead portion of this trough moves east models redevelop the
backside into a trough over the Rockies this weekend.  This next
trough will swing east Monday.

Temps are noticeably warmer today and have climbed into the 80s.
Readings will be even warmer on friday with 90s along the Pecos and
and pushing 100 along portions of the Rio Grande.  A cold front
blows through Saturday knocking temps down well below normal... have
increased wind speeds with Fropa should be pretty gusty.  Highs
Saturday will be in the 60s for most of the area with 70s south and
on Sunday widespread 50s expected. These temps expected to slowly
recovery Monday and Tuesday with 80s expected again by next
Wednesday.

The dryline has set up today up across the western portion of the
area as of 19z and is expected to set up Friday along the eastern
edge of the CWA.  Have had some storms fire up over the Davis Mtns
so extended low pops into the evening.  Storms tomorrow should be
east of the area.  Eta does develop some precip along the front
Saturday so went ahead and threw in some showers along and south of
the Pecos.

&&

.FIRE WEATHER...
A warming and drying trend will continue into Friday. Min RHs below
10 percent will be common for areas west of a Seminole to Midland to
Rankin line as afternoon temperatures warm into the upper 80s to
near 90. 20 foot winds will generally remain around 10-15 mph for
most areas however higher wind speeds look likely for the Guadalupe
Mountains, perhaps around 20-25 mph. ERCs remain below normal for
this areas but given the critical weather conditions, think at least
marginally critical fire weather conditions will be had. Initial
attack fires look to be the main concern through the afternoon
hours. Elevated fire weather conditions can be expected across the
southern New Mexico plains. A Fire Weather Watch will remain in
effect for the Guadalupe Mountains Friday afternoon and evening.
Overnight RH recovery tonight will range from poor in and near the
mountains to excellent across the Permian Basin and Lower Trans
Pecos. A cold front will move through early Saturday morning with
much improved RHs in its wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  88  48  59 /   0   0   0   0
Carlsbad                       52  88  47  61 /   0   0   0   0
Dryden                         60  92  57  72 /   0   0   0  10
Fort Stockton                  59  88  51  63 /  10   0   0  10
Guadalupe Pass                 55  77  46  56 /   0   0   0   0
Hobbs                          52  84  44  56 /   0   0   0   0
Marfa                          45  80  43  62 /  10   0   0   0
Midland Intl Airport           58  89  49  60 /   0   0   0   0
Odessa                         56  88  49  61 /   0   0   0   0
Wink                           55  91  48  62 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

TX...Fire Weather Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

&&

27/72
Hazardous weather outlook, Mar 28, 2:03 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Thu Mar 28 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
203 PM CDT Thu Mar 28 2019 /103 PM MDT Thu Mar 28 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon, mainly near
the Davis Mountains and eastward toward the Pecos River Valley. Any
storms that do develop will be capable of producing frequent
lightning, hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible in the Guadalupe
Mountains Friday afternoon and evening.  A Fire Weather Watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 28, 4:31 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT THU MAR 28 2019

TXZ075-282200-
Pecos TX-
431 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 500 PM
CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fort Stockton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3051 10312 3066 10316 3079 10268 3055 10259
TIME...MOT...LOC 2131Z 257DEG 25KT 3059 10303
Special weather statement, Mar 28, 4:36 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT THU MAR 28 2019

TXZ058-074-282200-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
436 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Toyah, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Toyah and Verhalen.

This includes Interstate 20 between mile markers 4 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3108 10401 3124 10405 3136 10363 3112 10359
TIME...MOT...LOC 2135Z 256DEG 24KT 3119 10396
Special weather statement, Mar 28, 5:06 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM CDT THU MAR 28 2019

TXZ074-282230-
Davis/Apache Mountains Area TX-
506 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10372 3042 10376 3060 10340 3046 10318
      3031 10337
TIME...MOT...LOC 2206Z 255DEG 20KT 3035 10365

10
Special weather statement, Mar 28, 5:47 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT THU MAR 28 2019

TXZ067-282315-
Ward TX-
547 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD COUNTY UNTIL
615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thorntonville, or 8 miles southwest of Monahans, moving northeast at
25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport and
Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 68 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3140 10306 3158 10311 3165 10302 3165 10277
      3139 10277
TIME...MOT...LOC 2246Z 226DEG 22KT 3152 10301

10
Special weather statement, Mar 28, 6:02 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT THU MAR 28 2019

TXZ075-081-282330-
Pecos TX-Big Bend Area TX-
602 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Marathon, or 33 miles south of Fort Stockton,
moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3033 10309 3040 10310 3041 10306 3043 10310
      3050 10311 3072 10281 3029 10266
TIME...MOT...LOC 2302Z 266DEG 24KT 3041 10302

10
Special weather statement, Mar 28, 6:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT THU MAR 28 2019

TXZ060-061-067-068-282345-
Crane TX-Ector TX-Ward TX-Winkler TX-
615 PM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 645
PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monahans, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Roy Hurd Memorial Airport and Monahans
Sandhills State Park.

This includes Interstate 20 between mile markers 77 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 10290 3164 10300 3180 10271 3162 10262
TIME...MOT...LOC 2314Z 239DEG 17KT 3161 10288

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:51 AM CDTFire Weather WatchMAF23 hr
Mar 28, 1:06 PM CDTSpecial Weather StatementMAFJeff Davis24 min
Mar 28, 1:13 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves62 min
Mar 28, 3:02 PM CDTSpecial Weather StatementMAF28 min
Mar 28, 4:31 PM CDTSpecial Weather StatementMAFPecos29 min
Mar 28, 4:36 PM CDTSpecial Weather StatementMAFReeves24 min
Mar 28, 5:06 PM CDTSpecial Weather StatementMAF24 min
Mar 28, 5:47 PM CDTSpecial Weather StatementMAFWard28 min
Mar 28, 6:02 PM CDTSpecial Weather StatementMAFPecos28 min
Mar 28, 6:15 PM CDTSpecial Weather StatementMAFWard30 min
Mar 28, 6:50 PM CDTSpecial Weather StatementMAFEctor25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.